Illinois, 2004High Wind in Illinois, March 5, 2004
March 5, 2004 · NWS LOT · 10 events in 9 counties and zones
A strong low pressure system and associated frontal system moved cross Iowa, Southern Wisconsin, across Lake Michigan and into Michigan. Strong winds behind the front gusted as high as 69 mph in Carperntersville, in Kane County Illinois.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system and associated frontal system moved cross Iowa, Southern Wisconsin, across Lake Michigan and into Michigan. Strong winds behind the front gusted as high as 69 mph in Carperntersville, in Kane County Illinois. Several reports in excess of 55 mph were recorded across northern Illinois and northwestern Indiana. Power outages hit over 100,000 homes in the northwest suburbs of Chicago.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 5, 5:43 AM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Mar 5, 5:43 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
543 AM CST FRI MAR 5 2004
.DISCUSSION FOR MORNING GRIDS/ZFP...
BUSY WEATHER MORNING. DEEP SFC LOW PRESSURE OVER SOUTH CENTRAL
IA...WITH 7 MB/3 HR SFC PRESSURE FALLS FROM ERN IA INTO SRN WI. WARM
FRONT LIFTING THROUGH FCST AREA...ROUGHLY KMLI-KDKB-KORD-KSBN AT
09Z. SFC LOW WILL CONTINUE TO TRACK NE ACRS WI THIS MORNING WITH
ENTIRE CWA EXPECTED TO BREAK INTO WARM SECTOR FOR A FEW HOURS BEFORE
COLD FRONT DRAGS TROUGH. 50-65 KT SW WINDS INDICATED AT H85 BY
WINCHESTER PROFILER LAST FEW HOURS...AND WITH DEEP LOW PASSING BY TO
OUR NORTHWEST WINDS WILL BE MAIN FORECAST ISSUE TODAY. EVEN AT THIS
HOUR OF THE EARLY MORNING WINDS GUSTING 45-50 MPH ACROSS ERN
MO...AND MOMENTUM TRANSFER IN ETA BUFKIT SOUNDINGS SUGGEST SW WIND
GUSTS IN THIS RANGE TO AFFECT FCST AREA TODAY. WILL ISSUE WIND WITH
ADVISORY FOR ENTIRE CWA THROUGH THIS AFTERNOON.
GIVEN STRONG AND MOIST SW FLOW THIS MORNING...IMPRESSIVE LOW LEVEL
THETA-E ADVECTION CONTINUING TO GENERATE RAIN AND ISOLATED THUNDER
EVEN SOUTH OF SFC WARM FRONT IN WARM SECTOR. THIS EXPECTED TO LIFT
NORTHEAST OF FCST AREA AFTER SUNRISE AS DRY SLOT PUNCHES IN...THOUGH
CANT RULE OUT SOME SCATTERED LIGHTER SHOWERS MAINLY THIS MORNING AS
SFC COLD FRONT AND S/WV MOVES JUST NORTH OF FCST AREA. THIS GOOD
NEWS...WITH 1.00 TO 1.50 INCHES OF RAINFALL OVER MUCH OF CWA FROM
88-D PCPN ESTIMATION AND A FEW OVERNIGHT COOP REPORTS. EXPECT SOME
PONDING OF WATER IN LOW SPOTS AND RISING RIVERS...BUT NO SIG SHORT
TERM FLOOD PROBLEMS WITH HEAVIER RAIN ENDING NEXT SEVERAL HOURS.
SHOWER CHANCES EBB AND THEN INCREASE AGAIN LATER TODAY THROUGH
OVERNIGHT AS SECONDARY UPPER TROUGH APPROACHES. 1000-850/850-700 MB
PARTIAL THICKNESSES SUGGEST SHRA/SHSN MIX NW COUNTIES BY 06Z TONIGHT
BEFORE CHANGING TO ALL SHSN EXCEPT FAR SOUTHEAST BY EARLY SAT. SOME
LINGERING SHSN POSSIBLE FAR EAST EARLY SAT BEFORE DRYING OUT BY LATE
MORNING. ETA/NGM QPF VERY LIGHT AND EXPECT PCPN TO BE SCT AND LGT.
NEXT PCPN CHANCE SAT NIGHT WITH CHC RA/SN THEN SOME SHSN OR FLURRIES
DURING THE DAY SUN.
TEMP WISE A TRICKY ONE TODAY...WITH MAX TEMPS IN THE 60S EXPECTED
THIS AM. SLOWLY FALLING TEMPS AFTER MID/LATE MORNING ESPECIALLY WRN
COUNTIES...AS COLD FRONT PUSHES ACROSS CWA. TEMP TRENDS MORE
SEASONABLE REMAINDER OF FCST PERIOD. NO BIG CHANGES TO OUTER PERIODS
OF FCST.
RATZER
&&
.AVIATION...
FOR 12Z TAFS...RAIN HAS MOVED NORTHEAST OF THE AREA WITH JUST A FEW
SHOWERS LEFT ACROSS FAR NORTHERN IL. MAIN CONCERN TODAY WILL BE
STRONG WINDS. SOUTHERLY WINDS HAVE INCREASED TO 20-25KTS WITH GUSTS
TO 35KTS. THIS TO CONTINUE INTO EARLY AFTERNOON AS DEEP SFC LOW
MOVES FROM IOWA ACROSS WISCONSIN. EXPECT SOME GUSTS TO 40KTS DURING
THE MID MORNING AS WINDS TURN SW. WINDS GRADUALLY DIMINISH DURING
THE AFTERNOON HRS AND TURN WESTERLY BY SUNSET THEN NW THIS EVENING.
WRAP AROUND MVFR CIGS OVER MO AND IA TO RETURN TO THIS AFTERNOON AND
REMAIN THRU THE END OF THE PERIOD. COULD BE SOME RAIN SHOWERS AROUND
THIS MORNING BUT EXPECT COVERAGE TO BE SMALL. CHANCE OF RAIN AND
SNOW SHOWER TONIGHT...COVERAGE AGAIN EXPECTED TO BE SMALL TOO SMALL
FOR MENTION IN TAFS.
&&
.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY THROUGH THIS AFTERNOON.
IN...WIND ADVISORY THROUGH THIS AFTERNOON.
LK MI...GALE WARNING THROUGH THIS EVENING.
&&
Hazardous weather outlook, Mar 5, 6:00 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CST FRI MAR 5 2004
ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-061200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
600 AM CST FRI MAR 5 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE... TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH
THIS AFTERNOON.
STRONG SOUTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS TO AROUND 50 MPH
THIS MORNING...WILL SHIFT WEST BY MIDDAY...AND GRADUALLY DIMINISH
THIS AFTERNOON.
LOOSE OBJECTS SUCH AS TRASH CANS AND LAWN FURNITURE SHOULD BE
SECURED...AND DRIVERS OF HIGH PROFILE VEHICLES SHOULD EXERCISE
CAUTION DUE TO HIGH WINDS TODAY.
IN ADDITION...ALTHOUGH HEAVY SHOWERS AND A FEW THUNDERSTORMS WILL
END THIS MORNING...RAINFALL AMOUNTS OF BETWEEN 1 AND 1.50 INCHES OF
RAIN SINCE YESTERDAY HAS CAUSED PONDING OF WATER ON SOME AREA
ROADWAYS...AND RISES ON LOCAL CREEKS...STREAMS AND RIVERS. BE ALERT
FOR HIGH WATER LEVELS ON LOCAL CREEKS AND RIVERS.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF WIND RELATED DAMAGE WOULD BE APPRECIATED TODAY.
&&
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
LMZ740>746-766-061200-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
600 AM CST FRI MAR 5 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE... TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT THROUGH THIS EVENING FOR BOTH THE
NEARSHORE AND OPEN WATERS OF SOUTHERN LAKE MICHIGAN FOR WINDS TO 45
KNOTS...AND WAVES IN EXCESS OF 10 FEET. A SMALL CRAFT ADVISORY WILL
REMAIN IN EFFECT TONIGHT FOR THE NEARSHORE WATERS OF ILLINOIS AND
INDIANA...AS WINDS GRADUALLY DIMINISH TO 10 TO 20 KNOTS BY EARLY
SATURDAY.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
RATZER
High Wind, De Kalb
- When
- March 5, 9:00 AM CST to 9:05 AM CST
- Where
- De Kalb forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.894, -88.770 (the zone’s center; the record gives no point)
Semi blown over 3 ESE De Kalb.
High Wind, Livingston
- When
- March 5, 9:00 AM CST to 10:00 AM CST
- Where
- Livingston forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 40.892, -88.558 (the zone’s center; the record gives no point)
Holiday Inn sign fell on cars in parking lot.
High Wind, Will
- When
- March 5, 9:00 AM CST to 10:00 AM CST
- Where
- Will forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NEWSPAPER
Tractor-trainer blown over on I-55 at caton Farm Rd.
High Wind, Will
- When
- March 5, 10:00 AM CST to 10:15 AM CST
- Where
- Will forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
Roof/structural damage at corner of Caton Farm Rd. and Drauden Rd.
High Wind, Kankakee
- When
- March 5, 10:04 AM CST
- Where
- Kankakee forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.138, -87.862 (the zone’s center; the record gives no point)
High Wind, La Salle
- When
- March 5, 10:05 AM CST
- Where
- La Salle forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.344, -88.886 (the zone’s center; the record gives no point)
High Wind, Grundy
- When
- March 5, 10:20 AM CST to 10:40 AM CST
- Where
- Grundy forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.285, -88.418 (the zone’s center; the record gives no point)
High Wind, Kane
- When
- March 5, 10:30 AM CST to 10:45 AM CST
- Where
- Kane forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.939, -88.429 (the zone’s center; the record gives no point)
22 inch diameter tree snapped. Power out.
High Wind, Cook
- When
- March 5, 11:15 AM CST to 11:30 AM CST
- Where
- Cook forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
Tree limbs down. Roof damage.
High Wind, Du Page
- When
- March 5, 12:00 PM CST to 2:00 PM CST
- Where
- Du Page forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.852, -88.086 (the zone’s center; the record gives no point)
Reports of wind damage during the afternoon hours. Storm window blown out of home on Main St. Trees uprooted and laying across power lines on Church Rd. and Mulhawk Dr. Roof damage to restaurant on Grand Ave.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, March 5 to 6, 20042 deaths · $10,000 · 3 events
- High Wind in Illinois, March 5, 20041 death · 6 injured · 50 kt wind · 6 events
- Heavy Rain in Alabama, March 5, 20041 death · 1 event
- High Wind in Ohio, March 5, 20041 injured · $2.4 million · 52 kt wind · 28 events
- High Wind in Pennsylvania, March 5, 2004$225,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in Mississippi, March 5, 2004$97,000 · 1.5 in hail · 19 events
- High Wind in Wyoming, March 5 to 6, 2004$100,000 · 63 kt wind · 8 events
- Damaging Winds in Wisconsin, March 5, 2004$50,000 · 65 kt wind · 11 events
- Flooding in Michigan, March 5 to 7, 2004$50,000 · 3 events
- Tornado and Flash Flooding in Mississippi, March 5 to 6, 2004$23,000 · F0 · 10 events
- High Wind in Indiana, March 5, 200452 kt wind · 24 events
- Winter Storm in Minnesota, March 5, 200415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390090, 5390094, 5390095, 5390089, 5390093, 5390092, 5390088, 5390087, 5390086, 5390091.